Anaphylaxis is a potentially life-threatening severe allergic reaction. Anaphylaxis can occur within just a few seconds to minutes after exposure to allergens such as nuts or bee stings. In people with anaphylaxis, their immune system produces many chemicals that cause a person to fall into a state of shock characterized by a sudden drop in blood pressure and a narrowed airway causing difficulty breathing.
Anaphylactic shock reactions can affect many body systems simultaneously.
Symptoms of anaphylaxis include:
- Feeling like wanting to pass out
- Difficulty breathing: breathing patterns become fast and shallow
- Sounds wheezing while breathing
- Fast heart rate
- Cold and sweaty skin of hands and feet
- Confusion and restlessness
- Decreased level of consciousness
- Itchy and swollen skin rashes
- Swelling of the lips or tongue
- Swelling of the throat, itching of the throat, hoarseness, difficulty swallowing
- Vomiting, diarrhea, stomach cramps
Anaphylactic symptoms can appear suddenly and get worse very quickly. The patient should be treated immediately within 30 to 60 minutes as the reaction can be fatal.
These reactions tend to be patterned. Patients may experience one or more of the following conditions.
- Symptoms appear a few minutes after you touch or consume something that causes allergies.
- A number of symptoms appear simultaneously. For example, skin rashes occur alongside swelling and vomiting.
- The first wave of symptoms disappears, but then comes back within 8-72 hours.
- Symptoms appear one after another within a few hours.
The immune system forms antibodies and secretes chemicals to protect the body and fight foreign substances, such as viruses and bacteria.
However, in anaphylaxis, the immune system gives an overreaction to certain allergens. This causes severe allergy symptoms that have the potential to shock the body.
Another type of anaphylaxis is called anaphylactoid reactions. The reaction is not caused by the release of allergic antibodies, but due to sports activities (especially aerobic activities) and contrast substances used in certain scans. If the patient does not have allergies and the cause of symptoms is unknown; this case will be diagnosed as idiopathic anaphylaxis.
The most common anaphylactic triggers in children are peanuts (peanut allergy), seafood, and milk. Meanwhile, the most triggers in older persons are allergens in the child coupled with:
- Stings of bees, wasps, and fire ants,
- Antibiotics and pain relievers, as well as
- History of inherited allergies or severe allergic reactions
- Atopic dermatitis eczema
- History of anaphylaxis – A person who has experienced an anaphylactic attack before will face a higher risk or a more severe attack.
If a person thinks he is experiencing an anaphylactic reaction, the first and most important step is to treat by epinephrin injection and / or seek emergency treatment. Once an acute reaction has been treated with epinephrine, one should seek urgent medical treatment to monitor the risk of biphasic reactions. In rare cases, exercise or alco**hol can be a factor in anaphylaxis.
People who have been exposed to anaphylaxis of any cause should be educated about their triggers and their signs and anaphylactic symptoms.
If you suspect that you or someone you know is experiencing an anaphylactic reaction, here are important steps as first aid. In general, try to do this in the order presented.
- If the patient has epinephrine injections, then inject epinephrine immediately.
- Call emergency services or 911 immediately.
- Have injectable epinephrine reserves for use in case of severe reactions or biphasic reactions.
- Lay down the affected person, and lift his legs if possible.
- If symptoms return or are still significant, may inject epinephrine reserves if available. Normal epinephrine side effects are pale, dizziness, rapid heartbeat. These symptoms will disappear quickly, usually within a few minutes. Epinephrine also helps reduce the release of mediators from allergic reactions.
In severe cases of anaphylaxis, in addition to epinephrine, other drugs such as IV fluids and oxygen can also be administered by health professionals. The choice of intervention depends on the severity of the reaction.
Last Updated on April 5, 2021 Reviewed by Market Health Beauty Team